Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 6:42 PM CDT for Haskell County, Seward County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:42 PM CDT (23:42 UTC)
- Expired
- May 18, 2018, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:45 PM CDT | HAIL 1 | Kismet, KS | |
| May 18, 6:47 PM CDT | HAIL 0.88 | Kismet, KS | |
| May 18, 6:58 PM CDT | HAIL 1.5 | Liberal, KS | |
| May 18, 7:00 PM CDT | HAIL 1.75 | Liberal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
828
WUUS53 KDDC 182342
SVRDDC
KSC081-175-190045-
/O.NEW.KDDC.SV.W.0072.180518T2342Z-180519T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT FRI MAY 18 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Haskell County in southwestern Kansas...
* Until 745 PM CDT
* At 641 PM CDT, a severe thunderstorm was located near Kismet,
moving north at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Liberal, Sublette, Satanta, Kismet, Tice and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10106 3739 10107 3740 10107 3768 10109
3769 10065 3700 10072
TIME...MOT...LOC 2341Z 188DEG 37KT 3718 10072
HAIL...1.75IN
WIND...60MPH
$$
TATRO2 follow-up statements
368
WWUS53 KDDC 190002
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT FRI MAY 18 2018
KSC081-175-190045-
/O.CON.KDDC.SV.W.0072.000000T0000Z-180519T0045Z/
Seward KS-Haskell KS-
702 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SEWARD AND HASKELL COUNTIES...
At 701 PM CDT, a severe thunderstorm was located 8 miles northwest of
Kismet, moving north at 35 mph.
A second severe storm was located 2 miles north of Liberal, moving
north at 35 mph. Ping pong sized hail was reported with this storm
in Liberal at 658 PM.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Sublette, Satanta, Kismet, Tice and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10106 3739 10107 3740 10107 3768 10109
3769 10065 3700 10072
TIME...MOT...LOC 0001Z 180DEG 46KT 3727 10083
HAIL...1.75IN
WIND...60MPH
$$
TATRO678
WWUS53 KDDC 190037
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
737 PM CDT FRI MAY 18 2018
KSC081-175-190046-
/O.EXP.KDDC.SV.W.0072.000000T0000Z-180519T0045Z/
Seward KS-Haskell KS-
737 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND HASKELL COUNTIES
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3700 10106 3739 10107 3740 10107 3768 10109
3769 10065 3700 10072
TIME...MOT...LOC 0036Z 188DEG 37KT 3763 10077
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 18, 3:54 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 354 PM CDT Fri May 18 2018 ...Updated short and long term discussion... .SHORT TERM...(This evening through Saturday) Issued at 354 PM CDT Fri May 18 2018 Severe weather event getting ready to unfold across southwest Kansas late this afternoon and evening. As of mid afternoon, surface low pressure was centered over southeast Colorado near KSPD. A stationary front/outflow boundary extended from the low into west central and central Kansas. Farther south, a dryline was becoming more pronounced from the low into the Texas Panhandle. The atmosphere continues destabilize across the area this afternoon per the SPC Mesoanalysis page. MUCAPE values are increasing to 2000+ j/kg. In addition, 0-6 km shear has been slowly ramping up to around 40 kts. A special 19z sounding from KDDC is verifying this and is also showing a capping inversion at 700 mb which was a little more pronounced than the RAP13 soundings were depicting it earlier today. Per recent runs of the HRRR/RAP models, storms should develop along the front and dryline mainly after 4 pm. Storms will initially be discreet with a greater threat for large hail. Think there will be a window of opportunity for a few storms developing along the old outflow boundary in west central Kansas to become briefly tornadic given the enhanced low level shear along and north of the boundary. The models have been consistent in showing the storms growing upscale into a convective line as they move out of far southwest Kansas and the northeast Texas Panhandle early this evening with the severe weather threat will switch from large hail to strong/damaging winds as the storm cluster moves northeast. Most of the thunderstorm activity will be moving out of central Kansas around or after midnight. The HRRR has been hinting at storms redeveloping over southwest Kansas later tonight. Not real confident this will happen but it will have to be watched. On Saturday the stationary front is progged to move into south central Kansas as the remains of the upper low move out into far northwest Kansas. A fairly cold airmass aloft related to the upper system will keep some instability in place over the region. A stronger cold front is expected to move southeast through western Kansas during the afternoon with widely scattered thunderstorms developing along it. A few severe storms could develop along the front over south central and parts of southwest Kansas along the front, as well as some storms up along I-70 under the colder air aloft. .LONG TERM...(Saturday night through Friday) Issued at 354 PM CDT Fri May 18 2018 The medium range models are showing another upper low developing over the western states early next week. This will keep the central High Plains under a general southwesterly flow aloft pattern through mid week. The models show subtle disturbances moving out over the region but the strength and timing of these features is uncertain. Forecast Builder has some slight chance to chance pops through the week which looks good for now. An upper level ridge builds over the central CONUS later next week which should result in daytime high temperatures back up into the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri May 18 2018 VFR conditions will prevail through this afternoon. By late afternoon, widely scattered thunderstorms could develop initially along an outflow boundary over west central Kansas and a dryline over far southeast Colorado into the Texas Panhandle region. Initially discreet storms will likely congeal into a band of storms as they move northeast through southwest and central Kansas. There is a heightened threat for strong/damaging wind gusts across the area as the evening progresses, especially to the east of Garden City and Liberal. Thunderstorms should be moving east out of central Kansas by 06z. MVFR cigs could develop later tonight especially from Garden City to Hays but any low cigs that develop should diminish Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 51 73 / 50 20 20 10 GCK 57 78 48 71 / 40 20 10 10 EHA 56 81 47 73 / 10 20 20 10 LBL 60 82 49 74 / 30 20 20 10 HYS 61 79 51 70 / 60 20 20 10 P28 66 91 57 78 / 40 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Fri May 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe storms are possible late this afternoon and evening time frame along and east of dryline oriented north to south along the Highway 83 corridor. The main threat will be large hail up to baseball sized and damaging winds over 60 mph along with a couple of tornados being possible. West of the dryline, there will be significant fire weather with relative humidity values about 17-18 percent and strong south winds gusting up to 35 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Severe weather threat will return Monday through Thursday with large hail over two inches and damaging winds over 60 mph possible during this time. Fire weather risk will be elevated Tuesday through Thursday west of a dryline for the western counties where relative humidity values will be around 20 percent and increased south winds up to 25-30 mph. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4PM along and east of line through the highway 83 corridor late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 18, 5:51 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 551 PM CDT FRI MAY 18 2018 KSZ086-087-182315- Seward KS-Meade KS- 551 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES UNTIL 615 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Forgan, or 11 miles east of Hayne, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Meade, Meade State Park and Missler. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3734 10047 3722 10015 3700 10046 3700 10075 TIME...MOT...LOC 2251Z 221DEG 42KT 3705 10060 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:51 PM CDT | Special Weather Statement | DDC | Meade | 24 min |
| May 18, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 39 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 38 min |
| May 18, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| May 18, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.